Wyoming, 2025

High Wind in Wyoming, December 18 to 20, 2025

December 18 to 20, 2025 · NWS CYS · 15 events in 15 counties and zones

A potent jet stream moved over Wyoming and the high plains resulting in another round of strong gusty winds, and occasionally very strong winds across the wind prone areas of southeast Wyoming. Gusts of 60 to 70 MPH were common, with some gusts as high as 88 MPH.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent jet stream moved over Wyoming and the high plains resulting in another round of strong gusty winds, and occasionally very strong winds across the wind prone areas of southeast Wyoming. Gusts of 60 to 70 MPH were common, with some gusts as high as 88 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 18, 4:18 PM MST, 32 minutes earlier. Its key messages:

  • A lack of significant moisture combined with strong winds and near critical RH values has prompted a Red Flag Warning issuance for this afternoon and again on Friday.
  • Another high wind event is expected tonight into Friday, possibly lingering into early Saturday. Expect widespread gusts 60 to 80 mph with wind gusts possibly exceeding 90 mph along portions of I-25 and I-80.
  • Breezy conditions are expected beyond Saturday across the CWA, but not as significant as days prior.
Area forecast discussion, Dec 18, 4:18 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
418 PM MST Thu Dec 18 2025

.KEY MESSAGES...

- A lack of significant moisture combined with strong winds and
  near critical RH values has prompted a Red Flag Warning
  issuance for this afternoon and again on Friday.

- Another high wind event is expected tonight into Friday,
  possibly lingering into early Saturday. Expect widespread
  gusts 60 to 80 mph with wind gusts possibly exceeding 90 mph
  along portions of I-25 and I-80.

- Breezy conditions are expected beyond Saturday across the CWA,
  but not as significant as days prior.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 222 PM MST Thu Dec 18 2025

Lets start off this short term discussion with what is going on
today. As you go outside you'll notice one thing right away, the
winds have weakened, somewhat, enjoy this while it lasts
because it will be short-lived. However, conditions are ripe for
another afternoon of fire weather concerns from Cheyenne to
Sydney and points south. Much like yesterday, we are not seeing
our typical Red Flag criteria that we look for, but with breezy
conditions coupled with a vast area of dry grasses, conditions
are ripe for fire weather. Therefore, Red Flag Warnings have
been issued for the aforementioned area from this afternoon
into the evening hours. Okay, after this short-lived lull in
winds, changes are in store by this evening. Expect winds to
really ramp up, first, across our western forecast zones then
overtaking the entire CWA by tonight. This increase in winds
will once again bring another day of fire weather concerns for
Friday. But this time things are a little different, vast areas
of dry grasses coupled with widespread strong winds will create
a larger area of concern. So, with that being said, Red Flag
Warnings have been issued for all our fire weather zones from
I-25 and points east, including the Nebraska Panhandle, Friday
afternoon into the overnight hours.

With all the fire weather talk out of the way, lets talk about
winds. This afternoon/evening will begin the next round of powerful
winds across the CWA that will continue through Friday. Why, well,
in the mid-levels we will see a stout 700mb jet strengthen over
our CWA, bringing winds upwards of 100 knots. In addition,
negative Omega (GFS) will help mix these winds down to the
surface. All this along combined with a tight pressure gradient
at the surface are the perfect ingredients for another high wind
event over much of our CWA. So, for our known strongest wind
prone areas, it is not out of the realm of possibility to see
gusts topping out near 100 mph. While, many other locations
will see winds gusting in the 60 to 80 mph range. Therefore,
High Wind Warnings have been issued starting this afternoon for
several of our western forecast zones and spreading east into
the Nebraska Panhandle by Friday afternoon. Many locations will
see winds diminish to less then the high wind criteria through
Friday night into early Saturday morning.

In other news, temperatures will climb into the 30s and 40s today,
dipping into the 20s to low 30s tonight. Expect warmer temperatures
Friday with highs soaring back into the 50s and 60s whiles lows fall
to near 30 for many locations. Where is our snow, well, you'll have
to go high into the mountains west of I-25 to see any of that as
they will have the greatest chances of seeing the white stuff. East
of I-25, even with a front diving south across our CWA late Friday
into Saturday, many locations will see little if any precipitation.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 222 PM MST Thu Dec 18 2025

Western ridging remains suppressed with Alaskan troughing attempting
to kink the flow and force some riding back into the western CONUS
by Sunday. Regardless flow remains primarily zonal through early
next week before it becomes more SW aloft. By Tuesday Pacific
troughing becomes so pronounced that the ridge axis shifts all the
way east of the Rockies and oriented from eastern Texas northwards
to Montana/the Dakotas. Current cluster analysis does show a number
of waves amid the SW flow between Sunday and next Thursday but for
one reason or another the associated moisture looks to remain well
west of us until Thursday, meaning no white Christmas for most
unless you live above 8,000ft where there is currently snowpack.
Temperatures also will not feel very winter/Christmas like with
daily highs ranging from the 40s and 50s on Sunday to 50s and 60s
for the work(holiday) week.

Now the question on everyone's mind... will we get an early
Christmas present from mother nature and see the wind machine turn
off? Somewhat surprisingly actually yes. While Sunday into Monday
looks to have at least a chance in the wind prones anything bleeding
into the adjacent areas and especially high plains along and east of
I25 looks much less of a slam dunk. Ensembles do show members with
700mb winds into the 50-60kt range but higher than 60kts seems tied
to mountain wave activity along the northern Laramie range up near
Douglas and Chugwater. Overall the fact that this will be SW flow
aloft and not westerly will likely limit the areas the see high
winds and should favor those northern areas more for this event (and
of course the wind prone area of Arlington.) As we get closer to the
event things should become clearer than the mud they currently are.
Beyond this weekend/early week wind however things look much more
pleasant with daily peak gusts in the wind prones likely in the 40-
50mph range and adjacent areas seeing gusts only up to 30mph.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 418 PM MST Thu Dec 18 2025

While VFR conditions prevail Winds certainly become a challenge
with westerly gusts at all sites as high wind warnings go into
effect tonight(Wyoming terminal) and Friday morning (Nebraska
terminals). Gusts widely 40-50kts and wind shear to boot with
all terminals still having at least the next 6 hours of decent
flying before things go haywire.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 10 AM to 11 PM MST Friday for WYZ417-418-
     430>433.
     Red Flag Warning until 5 PM MST this afternoon for WYZ430-431.
     High Wind Warning from 11 PM this evening to 5 AM MST Saturday
     for WYZ101-107-118.
     High Wind Warning from 5 AM to 11 PM MST Friday for WYZ102-108-
     119.
     High Wind Warning from 8 PM this evening to 5 AM MST Saturday
     for WYZ103-105-106-109-113-115-117.
     High Wind Warning until 11 AM MST Saturday for WYZ104-110-116.
NE...Red Flag Warning from 10 AM to 11 PM MST Friday for NEZ434>437.
     High Wind Warning from 11 AM to 11 PM MST Friday for NEZ019-
     020-054-095-096.
     Red Flag Warning until 5 PM MST this afternoon for NEZ437.

&&

SHORT TERM...RZ
LONG TERM...WFOCYS
AVIATION...WFOCYS
Hazardous weather outlook, Dec 18, 2:22 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 PM MST Thu Dec 18 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-192130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
222 PM MST Thu Dec 18 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Red Flag Warnings are in effect this afternoon for southeastern
  portions of our CWA due to breezy conditions combined with low
  RH values, while we may not reach critical conditions, dry
  grasses plus strong winds may fuel rapid fire growth/spread.

- High Wind Warnings have been issued for much of the region this
  evening through Friday into Saturday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Additional Red Flag Warnings have been issued for Friday due to
  dry grasses, low RH values, and strong winds.

- Breezy conditions are expected beyond Saturday across the CWA,
  but not as significant as days prior.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 18, 4:50 PM MST to December 19, 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS site near Muddy Gap reported persistent wind gusts between 65 to 79 MPH over a long duration.

High Wind, North Snowy Range Foothills

When
December 18, 5:42 PM MST to December 20, 12:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Most WYDOT sites between Rawlins and Arlington reported prolonged and widespread very strong wind gusts of 65 to 88 MPH. Peak wind gust of 88 MPH measured at WYDOT site at Halleck Ridge, northwest of Elk Mountain.

High Wind, South Laramie Range

When
December 18, 5:42 PM MST to December 19, 11:56 PM MST
Where
South Laramie Range forecast zone
Measured
66 kt (76 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sites reported periods of strong wind gusts between 65 to 75 MPH. Peak gust of 76 MPH was recorded at Remount Road WYDOT site near Buford.

High Wind, Laramie Valley

When
December 18, 6:56 PM MST to December 19, 9:16 PM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Most observation sites across the Laramie Valley reported strong wind gusts between 58 to 81 MPH. Peak wind gust of 81 MPH occurred at WYDOT site Herrick Lane, 13 miles northwest of Laramie. Peak wind gust at Laramie Airport was 67 MPH.

High Wind, Converse County Lower Elevations

When
December 18, 8:56 PM MST to December 19, 9:33 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Most observation sites in Converse County recorded strong wind gusts of 60 to 74 MPH, mostly between 600 AM and 300 PM on the 19th. Peak wind gust of 74 MPH was measured at Douglas Airport.

High Wind, Central Carbon County

When
December 18, 9:37 PM MST to December 19, 4:36 PM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A few observation sites in central Carbon County reported strong wind gusts over 58 MPH late in the evening on December 18th through the 19th. Peak wind gust of 66 MPH was measured at Rawlins Airport.

High Wind, Central Laramie Range and Southwest Platte County

When
December 18, 9:56 PM MST to December 19, 10:52 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Periods of very strong winds observed at WYDOT site at Bordeaux along Interstate 25. Gusts up to 81 MPH occurred during the late evening hours on December 18th, with a secondary peak of strong winds during the morning and afternoon hours of the 19th. Webcam image at Bordeaux showed a flipped over semi 16 wheeler at 10:36 AM.

High Wind, East Platte County

When
December 18, 11:15 PM MST to December 19, 9:56 PM MST
Where
East Platte County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Most observation sites across east Platte County reported strong wind gusts between 60 to 75 MPH. Peak gust of 82 MPH was taken along Interstate 25 at the WYDOT site at Coleman.

High Wind, Central Laramie County

When
December 18, 11:16 PM MST to December 19, 1:32 PM MST
Where
Central Laramie County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Several observation sites across central Laramie County reported strong wind gusts of 58 to 68 MPH, mostly during the morning and early afternoon hours on December 19th. Peak wind gust of 74 MPH was measured at Cheyenne Airport.

High Wind, South Laramie Range Foothills

When
December 19, 1:42 AM MST to 1:46 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$500,000
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Most observation sites across the southern Laramie Range foothills reported strong wind gusts between 60 to 72 MPH. Peak gust of 72 MPH was measured at Whitaker, north of Cheyenne. Locally higher gusts are possible. Laramie County EM shared photos of several train cars blown over and derailed near Federal.

High Wind, East Laramie County

When
December 19, 7:44 AM MST to 5:16 PM MST
Where
East Laramie County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A few observation sites reported strong wind gusts over 58 MPH. Gun Barrel WYDOT site reported a peak gust of 67 MPH.

High Wind, Goshen County

When
December 19, 9:53 AM MST to 1:19 PM MST
Where
Goshen County forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$35,000
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Strong gusty winds occurred over portions of Goshen County for a four or five hour period. A peak wind of 76 MPH was measured at Torrington Airport. North of Torrington, a 16 wheeler Semi truck was blown and flipped over off the right side of the road.

High Wind, Niobrara County

When
December 19, 10:34 AM MST to 1:46 PM MST
Where
Niobrara County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

WYDOT site at Van Tassell reported a few brief gusts between 58 to 61 MPH.

High Wind, Upper North Platte River Basin

When
December 19, 1:42 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A brief strong wind gust of 61 MPH measured at the WYDOT site at Skyline, near the Colorado border.

High Wind, Shirley Basin

When
December 19, 4:46 PM MST
Where
Shirley Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Brief gust of 61 MPH late in the afternoon at Shirley Rim WYDOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299892, 1299903, 1299906, 1299905, 1299889, 1307683, 1299895, 1299896, 1299909, 1299907, 1299910, 1299898, 1299890, 1299904, 1299894.